Texas, 2018

Damaging Wind in Texas, August 8, 2018

August 8, 2018 · NWS MAF · 1 event in 1 county or zone

An upper ridge was over the western part of the country with an upper trough over the Upper Midwest. Decent moisture and instability, along with modest wind shear, were across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge was over the western part of the country with an upper trough over the Upper Midwest. Decent moisture and instability, along with modest wind shear, were across West Texas. An outflow boundary was approaching the area from storms that were across the Texas panhandle and Oklahoma. These conditions resulted in a thunderstorm with strong wind gusts across the northern Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 8, 8:18 PM CST, 17 minutes earlier.

Area forecast discussion, Aug 8, 8:18 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
918 PM CDT Wed Aug 8 2018

.UPDATE...
Updated first period zones.

&&

.DISCUSSION...
Cluster of storms over the South Plains along a boundary slowly
drifting south. Updated zones to include isolated pops already in
the grids as these could make it down into the Central Permian
Basin later tonight if they hold together. Most of the convection
over the higher terrain has died out but additional storms over
Eastern NM trying to make it down into Lea Co.

&&

.PREV DISCUSSION... /issued 648 PM CDT Wed Aug 8 2018/

AVIATION...
00Z TAF issuance...

The main aviation concern the next 24 hours is the possibility of
thunderstorm affecting northern terminals tonight. Otherwise, VFR
conditions are expected to prevail at all sites. Currently have
showers and storms near the mountain regions early this evening.
This activity is expected to remain west of terminals but best
chances for storms drifting east would be at CNM. Will continue to
monitor radar trends and add mention of TS if needed. Later
tonight, thunderstorms may develop north of the region, sending
and outflow boundary south and shifting winds to the north at HOB,
MAF and potentially INK. Storms could move down into northern
areas but confidence in this activity affecting any terminals is
too low to include mention in the TAF attm. For the most part,
expect E/SE winds through much of the period.

PREV DISCUSSION... /issued 301 PM CDT Wed Aug 8 2018/

DISCUSSION...

An upper ridge is over the western part of the country with an upper
trough over the Upper Midwest. The upper flow over the CWA will
range from northerly to westerly. There is a chance of thunderstorms
this afternoon and evening across the higher terrain and portions of
southeast New Mexico and the northern Permian Basin. CAPE values
will be 1000 to 2000 J/kg across the above mentioned area along with
modest bulk shear and decent mid-level lapse rates. This will be
ahead of an outflow boundary from convection that was across the TX
panhandle and Oklahoma. Due to these conditions, an isolated strong
to severe storm or two will be possible. Temperatures today will
continue to be hot with highs mostly in the mid to upper 90s.

An upper low will be over Oklahoma/Arkansas on Thursday with
increasing moisture across southeast New Mexico and West Texas.
Temperatures are expected to be cooler on Thursday with highs in the
80s and 90s, except along the Rio Grande. Storm chances will remain
across the area with the best chances across the higher terrain and
the northern and eastern Permian Basin. Rain and storm chances
continue into Friday but models are not consistent with the
placement of the convection. A cold front is expected to move into
the area by Friday resulting in cooler temperatures with highs in
the 80s and 90s across most of the area. Even cooler temperatures
are expected on Saturday with highs mostly in the 80s. Precipitation
chances continue into Saturday with the GFS and ECMWF showing good
amounts across most of the area and the NAM12 showing convection
mostly remaining confined to the higher terrain. Sunday is expected
to remain very similar to Saturday except the precipitation may be
mostly concentrated across the eastern CWA. The upper low lingers
over Oklahoma on Monday allowing for decreasing chances of rain and
slightly warmer temperatures with southerly winds returning to the
area. This warming, drying trend continues into Tuesday and
Wednesday with highs in the 80s and 90s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  92  71  88 /  20  40  50  50
Carlsbad                       72  92  70  89 /  20  20  40  50
Dryden                         76  99  75  95 /   0   0  20  30
Fort Stockton                  72  95  69  88 /   0  10  30  40
Guadalupe Pass                 64  87  66  81 /  30  20  40  50
Hobbs                          68  88  67  86 /  20  30  50  50
Marfa                          63  88  64  81 /  20  20  30  40
Midland Intl Airport           74  93  70  87 /  10  30  50  50
Odessa                         74  93  70  87 /  10  30  50  50
Wink                           73  96  71  89 /   0  20  40  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 8, 1:27 PM CST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
227 PM CDT Wed Aug 8 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
227 PM CDT Wed Aug 8 2018 /127 PM MDT Wed Aug 8 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms are possible this afternoon
across the Guadalupe and Davis Mountains and portions of Southeast
New Mexico and the northern Permian Basin.  A few severe
thunderstorms are also possible tonight across the northern Permian
Basin and southeast New Mexico.  Large hail and damaging winds will
be the main severe weather threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday, and through the
weekend.  Heavy rainfall is the main threat with showers and storms.

A Flash Flood Watch may be issued for much of Southeast New Mexico
and West Texas in the next day, mainly for Friday and this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The Midland/Odessa radar (KMAF), 93 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
August 8, 8:35 PM CST
Where
Dawson County, 2 mi NE of Lamesa
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
32.751, -101.926

A thunderstorm moved across Dawson County and produced a 62 mph wind gust near Lamesa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767885.